Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX

May 21, 2008Dimmit County, Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2008, 8:31 PM CDT for Dimmit County, Frio County, Zavala County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2008, 8:31 PM CDT (01:31 UTC)
Expired
May 21, 2008, 8:48 PM CDT
In force
17 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 108 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 220132
SVREWX
TXC127-163-507-220200-
/O.NEW.KEWX.SV.W.0140.080522T0131Z-080522T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
831 PM CDT WED MAY 21 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIMMIT COUNTY...
  SOUTHWESTERN FRIO COUNTY...
  SOUTHEASTERN ZAVALA COUNTY...

* UNTIL 900 PM CDT.

* AT 824 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAS
  VEGAS...OR NEAR BIG WELLS...AND MOVING NORTHEAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 85 EAST OF BIG WELLS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2872 9956 2876 9929 2863 9934 2863 9938
      2850 9938 2851 9959
TIME...MOT...LOC 0131Z 232DEG 12KT 2860 9946

$$
1 follow-up statement
000 
WWUS54 KEWX 220148
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CDT WED MAY 21 2008

TXC127-163-507-220157-
/O.CAN.KEWX.SV.W.0140.000000T0000Z-080522T0200Z/
FRIO TX-ZAVALA TX-DIMMIT TX-
847 PM CDT WED MAY 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES IS CANCELLED...

AT 847 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
THE STORM THAT PROMPTED THE WARNING HAD WEAKENED. 

LAT...LON 2872 9956 2876 9929 2863 9934 2863 9938
      2850 9938 2851 9959
TIME...MOT...LOC 0147Z 232DEG 12KT 2863 9941

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:24 PM CDT, 7 minutes earlier.

Area forecast discussion, May 21, 8:24 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
824 PM CDT WED MAY 21 2008

.UPDATE...
A CLUSTER OF THUNDERSTORMS CONTINUES TO GROW FROM A SMALL UPPER
LOW SW OF SAT THIS EVENING. THIS LOW WILL TRACK EAST OVERNIGHT
WHILE STORMS DECREASE DUE TO LOSS OF HEATING. HOWEVER, THIS CHANGE
SHOULD BE SLOW TO OCCUR SINCE STRONG SOUTHEAST WINDS WILL CONTINUE
TO FEED RICH SURFACE MOISTURE WITH DEWPOINTS IN THE LOW TO MID 70S
OVER THE COASTAL BEND. INFLOW WILL HAVE LESS MOISTURE AS THE LOW
TRACKS EAST, SO ONLY SOME ISOLATED THUNDERSTORMS AND NO MENTION OF
HEAVY RAIN CONTINUES PAST MIDNIGHT. WILL MONITOR CLOSELY AND
ACCOUNT FOR NEW MODEL DATA TO ARRIVE IN THE NEXT HOUR TO PROVIDE
UPDATES AS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 649 PM CDT WED MAY 21 2008/

DISCUSSION...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS OUR SW
COUNTIES AND ADD A MENTION OF LOCALLY HEAVY RAINFALL...ALL BEFORE
MIDNIGHT. WITH LOSS OF HEATING AFTER SUNSET...CONVECTION IS
FORECAST TO DIMINISH.

PREV DISCUSSION... /ISSUED 621 PM CDT WED MAY 21 2008/

AVIATION...
VFR CONDITIONS WILL PERSIST UNTIL BETWEEN 07-09Z...WHEN MVFR CIGS
WILL DEVELOP ALONG THE I-35 CORRIDOR. A LATER ONSET OF MVFR CIGS
IS FORECAST AT KDRT. ALL TERMINALS WILL TRANSITION BACK TO VFR
BETWEEN 15-17Z THURSDAY. A MODERATE SSE LOW LEVEL FLOW WILL
PERSIST...WITH SURFACE GUSTS UP TO 25 MPH THURSDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 21 2008/

DISCUSSION...
WEAK UPPER TROUGH IS MOVING NORTHEAST FROM MEXICO AHEAD OF UPPER
TROUGH OVER THE SOUTHWESTERN STATES. COULD BE SOME ISOLATED
SHOWERS AND THUNDERSTORMS THIS EVENING SOUTHWEST OF SAN ANTONIO
ALONG THE I-35 CORRIDOR AND ACROSS FAR EASTERN AREAS THURSDAY
MORNING. THIS IS DUE UPPER DIFFLUENCE, LIFT, A MOIST AIRMASS, AND
TEMPERATURES APPROACHING 100 DEGREES.

MODELS IN OVERALL AGREEMENT ON THE PATTERN FOR SOUTH CENTRAL
TEXAS THROUGH THIS FORECAST CYCLE. ALTHOUGH, THERE REMAINS SOME
INCONSISTENCY ON THE BEST DAYS FOR SLIGHT CHANCE POPS. AFTER THE
WEAK UPPER TROUGH MOVES ACROSS THE AREA TONIGHT INTO THURSDAY
MORNING, AN OMEGA BLOCKING PATTERN IS MAINTAINED THROUGH EARLY
NEXT WEEK. THE UPPER TROUGH REMAINS OVER THE GREAT BASIN TO WEST
COAST AREA WHILE THE SUBTROPICAL RIDGE BUILDS NORTH FROM THE GULF
OF MEXICO AS THE EASTERN STATES UPPER TROUGH DRIFTS INTO THE
WESTERN ATLANTIC. SUBSIDENCE IN THE WAKE OF THE WEAK UPPER TROUGH
WILL INHIBIT CONVECTION LATE THURSDAY INTO FRIDAY, ALTHOUGH WILL
MAINTAIN 10 POPS FOR POSSIBLE ISOLATED CONVECTION ALONG THE
SEABREEZE DURING THE AFTERNOONS. BY THIS COMING MEMORIAL WEEKEND,
INCREASING MOISTURE DEPTH LEADS TO SLIGHTLY BETTER POPS, ALTHOUGH
ONLY 20S. BEST CHANCES ARE FOR STREAMER SHOWERS IN THE MORNING
WITH SEABREEZE SHOWERS AND THUNDERSTORMS IN THE AFTERNOON IN THE
EAST. THERE IS ALSO A POSSIBILITY THAT STEERING FLOW MAY CAUSE
SOME STORMS THAT DEVELOP ALONG THE DRYLINE AND OVER THE BURRO
MOUNTAINS OF MEXICO TO CROSS THE RIO GRANDE INTO FAR WESTERN AREAS
OF SOUTH CENTRAL TEXAS. BY THE MIDDLE OF NEXT WEEK, SUBTROPICAL
RIDGE EXPANDS ACROSS THE SOUTHERN STATES WITH THE RIDGE AXIS
POSITIONED OVERHEAD OR JUST NORTH OF SOUTH CENTRAL TEXAS WHICH IS
WELL AHEAD OF SCHEDULE. THIS WILL DECREASE POPS AS TEMPERATURES
ALOFT WARM STRENGTHENING THE CAP. HAVE GENERALLY GONE WITH MEX
GUIDANCE MAINTAINING ABOVE AVERAGE TEMPERATURES THROUGH THIS
FORECAST CYCLE. JUST BEYOND THE CYCLE BY NEXT WEEKEND, THE GFS AND
ECMWF APPEAR TO GENERATE A TROPICAL LOW IN THE WESTERN CARIBBEAN.

FIRE WEATHER...
RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE CRITICAL 25 PERCENT
ACROSS MOST OF SOUTH CENTRAL TEXAS THROUGH THE NEXT SEVERAL DAYS.
THE EXCEPTION BEING, THE DRYLINE WILL MIX EAST INTO PORTIONS OF
VAL VERDE COUNTY ALONG THE LOWER PECOS VALLEY. THIS MAY CREATE
NEAR CRITICAL FIRE WEATHER CONDITIONS DUE LOW RELATIVE HUMIDITIES
AND GUSTY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  93  76  94  76 /  10  -   10  -   -
AUSTIN BERGSTROM INTL AIRPORT  74  95  77  94  76 /  10  -   10  -   -
DEL RIO INTL AIRPORT           76  98  75 100  76 /  10  -   10  -   10
SAN ANTONIO INTL AIRPORT       75  94  76  93  75 /  20  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11
Hazardous weather outlook, May 21, 5:09 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT WED MAY 21 2008

TXZ171>173-183>194-202>209-217>225-228-221015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 21, 8:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT WED MAY 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 W PEARSALL            28.89N  99.11W
05/21/2008  E0.75 INCH       FRIO               TX   LAW ENFORCEMENT

            INTERSECTION OF FM140 AND INTERSTATE 35

&&

EVENT NUMBER 00179

CA

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:25 PM CDTSevere Thunderstorm WarningEWXFrio50 min
May 21, 7:40 PM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala2 hr
May 21, 8:52 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
May 21, 10:09 PM CDTSevere Thunderstorm WarningEWXMedina51 min
May 21, 11:11 PM CDTAreal Flood AdvisoryEWXBexar2 hr
May 22, 3:17 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson118 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.